Hail, Crook
- When
- July 4, 7:15 PM MST
- Where
- Crook County, 8 mi ESE of Sundance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.366, -104.230
A thunderstorm became severe over southeastern Crook County, producing large hail east of Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southeastern Crook County, producing large hail east of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:32 PM MST, 2 hours 43 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Mon Jul 4 2022 .DISCUSSION...(This Evening Through Monday) Issued at 110 PM MDT Mon Jul 4 2022 At the surface, frontal boundary runs through northeastern Wyoming into southwestern South Dakota. Upper level analysis shows a Pacific Northwest Low sitting over Washington, with southwest flow aloft the forecast area. Some diurnal-Q has formed over the northern half of the CWA, otherwise mostly clear skies early this afternoon. Warmest temps today will be in south central SD, with highs in the upper 90s. Kept the heat advisory through this evening, with heat indices near or just above 100 for our south central counties. Elsewhere should see highs in the mid 80s to mid 90s. Storms are expected to develop, likely over the Black Hills and southwestern SD, around the 21Z timeframe. ML Cape values rise into the 2000-3000 J/kg range for the Black Hills and eastward this afternoon, with 40-60 kts bulk shear, and good low/mid level lapse rates. There is a cap present, but still expect some storms to initiate as the cap weakens this afternoon. Enough capping will be present in the South Dakota plains areas to prevent widespread development. Storms that are able to initiate will have severe potential. CAMs have storms moving out of the forecast area by around 02-03Z this evening. Another wave makes its way through eastern MT into ND tonight into Tuesday morning. Some storms could clip our northern most counties overnight, otherwise expect dry conditions over the rest of the area. Pattern stays the same through the most of this week, with highs staying mostly in the 80s and 90s through the region, and chances for daily storms. Severe potential storms continue at least through Wednesday. Latter half of the work week the upper jet shifts north of the region, decreasing upper support and severe potential of storms. Early next week, models hint at a pattern shift, bringing potentially cooler dry weather into the region. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 526 PM MDT Mon Jul 4 2022 Isolated to scattered thunderstorms are developing over the Black Hills and northeastern Wyoming. This activity will persist until 06z this evening with strong to severe storms possible. KRAP may be impacted by any storms that form over the Black Hills and can sustain themselves, this threat will persist until around 03z. Due to the isolated nature of these storms - have kept mention of thunder out of KRAP TAF. Outside of locally MVFR conditions around storms, VFR conditions expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049. WY...None. && DISCUSSION...Dye AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 210 AM MDT Mon Jul 4 2022 SDZ001-002-012>014-025-026-030>032-042>044-072-073-WYZ071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northeastern Crook- 210 AM MDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>029-041-074-WYZ054-056>058-051300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Fall River-Hermosa Foot Hills- Northern Campbell-Western Crook-Wyoming Black Hills-Weston- 210 AM MDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-051300- Southern Campbell- 210 AM MDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight An isolated thunderstorm is possible today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-051300- Mellette-Todd-Tripp- 310 AM CDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. A Heat Advisory is in effect for this afternoon. The heat index will rise to over 100 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT MON JUL 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL NEWCASTLE 43.86N 104.20W
07/04/2022 M0.75 INCH WESTON WY PUBLIC
&&
KPSpecial Weather Statement
National Weather Service Rapid City SD
723 PM MDT Mon Jul 4 2022
WYZ057-050200-
Wyoming Black Hills WY-
723 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of southeastern Crook
County through 800 PM MDT...
At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Sundance, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sundance and Warren Peak.
This includes Interstate 90 in Wyoming between Mile Markers 177 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4462 10429 4438 10407 4428 10447 4435 10457
4440 10459
TIME...MOT...LOC 0123Z 236DEG 27KT 4436 10449
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DyePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT MON JUL 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL NEWCASTLE 43.86N 104.20W
07/04/2022 E1.00 INCH WESTON WY PUBLIC
&&
KPSpecial Weather Statement
National Weather Service Rapid City SD
749 PM MDT Mon Jul 4 2022
WYZ057-050215-
Wyoming Black Hills WY-
749 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northeastern Weston
and southeastern Crook Counties through 815 PM MDT...
At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Four Corners, or 18 miles north of Newcastle, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Four Corners and Buckhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4403 10433 4412 10439 4430 10413 4416 10405
4409 10406
TIME...MOT...LOC 0149Z 245DEG 18KT 4411 10427
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DyePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT MON JUL 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HEAVY RAIN NEWCASTLE 43.86N 104.20W
07/04/2022 M2.04 INCH WESTON WY PUBLIC
RAIN FELL OVER ONE HOUR.
&&
WONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT MON JUL 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HEAVY RAIN 6 SE NEWCASTLE 43.79N 104.12W
07/04/2022 E1.25 INCH WESTON WY PUBLIC
PEA SIZED HAIL
&&
KPThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036389.